Medications That Cause Ringing in the Ears

Save

Tinnitus, commonly referred to as ringing in your ears, is characterized by persistent or intermittent buzzing, ringing or clicking noises that are heard in your ears or head. The pitch may be high or low, and there is no outside source of the sound. Tinnitus may be a symptom of an underlying psychological or physical condition, or it may be caused by medications like loop diuretics, aspirin, antibiotics, NSAIDs (non-steroidal anti-inflammatory drugs) or antidepressants.

Loop Diuretics

Loop diuretics are intended to help eliminate excess water in your body. They stimulate your kidneys, effectively increasing your urine output. They are commonly indicated for patients with high blood pressure or kidney problems. Common medications used in the United States include Lasix, Edecrin, Myrosemide or Bumex. According to Drugs.com, ringing in your ears is a potential, but rare, side effect.

Aspirin

Aspirin belongs to the salicylate family of medications. It works in your body to alleviate inflammation, fever and pain. It also is occasionally recommended by cardiologists to help prevent or treat angina, strokes or heart attacks. Hearing problems and tinnitus are potential side effects of aspirin use, according to Drugs.com.

Antibiotics

Certain antibiotics also may cause ringing in your ears. Mycin antibiotics like vancomycin are commonly used to eradicate colitis-inducing intestinal infections (infections causing your large intestine to become inflamed) and to fight other bacteria that could cause serious infections in your body. According to Drugs.com, one potential serious side effect includes ringing in your ears. Aminoglycoside antibiotics like Amikacin also may cause tinnitus. Amikacin is used to treat serious infections and works by halting the manufacture of bacterial proteins, effectively killing the bacteria.

NSAIDs

Non-steroidal anti-inflammatory drugs (NSAIDs) are used to reduce the hormones in your body that cause pain and inflammation. Ibuprofen is useful in treating headaches, fever, back pain, menstrual discomfort, minor injuries and arthritis. Naproxen is indicated to alleviate symptoms associated with tendonitis, ankylosing spondylitis, arthritis, gout, menstruation or bursitis. Common side effects of all NSAIDs include ringing in your ears.

Chemotherapy Drugs

Chemotherapy medications like vincristine and cisplatin also may result in or worsen tinnitus. Cisplatin is indicated for use alone or combined with other medications to treat ovarian cancer, bladder cancer and testicular cancer. It works by inhibiting the growth and reproduction of cancer cells. Vincristine also stops cancer cells from growing and is indicated for the treatment of leukemia, non-Hodgkin lymphoma and Hodgkin disease.

Antidepressants

According to a 2003 presentation from University of Texas Medical branch, the tricyclic antidepressant amitriptyline may cause or worsen tinnitus symptoms. Amitriptyline helps to balance brain chemicals and is indicated for treating depression. Possible side effects include ringing in your ears.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!